Diphenoxylate Withdrawal

Definition

Withdrawal is a predictable physiological response to a sudden decrease in a chemical on which a body has become physically dependent. An individual's body becomes dependent on diphenoxylate after taking very high doses for a long time. Physical dependence means the body learns to rely on a certain amount of a chemical to function normally - diphenoxylate, in this case. When levels of these diphenoxylate drop suddenly, the body struggles to recover its chemical balance; withdrawal symptoms are the manifestation of this physiological battle.

Diphenoxylate withdrawal may come on the heels of withdrawal from other opioids. Physicians frequently prescribe diphenoxylate to reduce diarrhea associated with opioid withdrawal.

Facts

The severity of symptoms depends primarily on the dosage the individual has been taking. Therapeutic doses for acute or chronic diarrhea are not associated with dependence. In fact, therapeutic doses of diphenoxylate do not produce the euphoric, morphine-like effect apparent after high doses. Therapeutic doses of diphenoxylate are much too weak to cause the central nervous system effects associated with being high.

Diphenoxylate hydrochloride is only available in tablet form. Diphenoxylate hydrochloride is not soluble in commonly available fluids, which mean the recreational user cannot crush the tablets and inject the drug intravenously. It takes a dose of 100 to 300 mg of diphenoxylate per day, or 40 to 120 tablets, for 40 to 70 days to produce opioid withdrawal symptoms in humans.

Diphenoxylate is an opioid and, therefore, carries an inherent risk for abuse. To discourage abuse, pharmacologists blend liquid diphenoxylate formulas with atropine, which causes unpleasant side effects when taken in high doses.

Unlike withdrawal from alcohol or benzodiazepines, withdrawal from opioids such as diphenoxylate is not life threatening.

Causes

The human body adapts to the presence of chemicals, whether these chemicals are beneficial to the body, such as blood pressure medications, or if they cause harm. At low doses, diphenoxylate relieves diarrhea while, at high doses, diphenoxylate has a profound effect on the central nervous system. Body chemistry stabilizes as the body becomes tolerant to, or dependent upon, diphenoxylate to feel normal.

Symptoms

Symptoms of withdrawal are apparent within hours of the last dose of diphenoxylate. These symptoms may increase to intolerable levels, driving the individual to take more diphenoxylate in an attempt to reduce discomfort. Symptoms of opioid withdrawal last for five or more days, with the most intense symptoms appearing around the fourth day. Physicians and rehabilitative specialists can chemically reduce the physical and psychological symptoms of diphenoxylate withdrawal.

Physical

Diphenoxylate withdrawal causes uncomfortable physical symptoms that may be so overwhelming as to prohibit an individual from discontinuing diphenoxylate without medical assistance.

Physical symptoms of diphenoxylate withdrawal include:

  • Abdominal Pain.
  • Chills.
  • Diarrhea.
  • Dilated Pupils.
  • Goose Bumps.
  • High Blood Pressure.
  • Muscle Aches snd Pains.
  • Nausea and Vomiting.
  • Rapid Heartbeat.
  • Runny Nose.
  • Stomach Cramps.
  • Watery.
  • Yawning. Sweating.

Psychological

Diphenoxylate is associated with psychological symptoms, including fear of the physical discomfort associated with withdrawal symptoms. These physiological symptoms add to the demoralizing effects of withdrawal enough to hamper attempts at recovery and rehabilitation. These psychological effects last longer than to physical symptoms and may be more difficult to overcome for many individuals dependent on diphenoxylate.

Psychological symptoms include:

  • Anxiety.
  • Insomnia.
  • Mental Cravings
  • Restlessness.

Possible Complications

Complications of diphenoxylate withdrawal include vomiting and breathing the stomach contents into the lungs, which may result in infection. Vomiting and diarrhea may cause dehydration. The biggest complication associated with diphenoxylate withdrawal is the return to opioid abuse. There is a greater potential for overdose in individuals who have recently gone through detoxification because detox reduces tolerance to opioids; a person who has just completed detox can overdose on a much smaller dose than they used to take.

Treatment options

Treatment for diphenoxylate withdrawal focuses on reducing the level of diphenoxylate in the body while overpowering physical and psychological symptoms before moving onto behavioral modification therapy.

Some individuals try to quit diphenoxylate alone, without the assistance of qualified medical help. This is colloquially called going "cold turkey" because of the way a person's skin becomes cold and clammy with goose bumps during withdrawal, resembling turkey skin. Going cold turkey is rarely successful in the long term because overpowering withdrawal symptoms drive even the most determined individuals back to drug use. Withdrawal symptoms can last five or more days, with the worst day being around day 4. Self-detoxification can be dangerous without the help of a friend who can recognize complications and provide assistance.

Other people deal use chemical solutions to reduce withdrawal symptoms at home. One such solution is the Thomas Recipe in which individuals take enough Xanax, Klonopin, Ativan or Librium to reduce symptoms and cause sleep. He then takes consecutively smaller doses of these drugs each day to wean from that medication. Withdrawal symptoms should subside enough after four or five days to discontinue valium or other drugs. Imodium helps control diarrhea and L-Tyrosine eases restlessness. Other supplements ease exhaustion and malaise while hot baths soothe body aches. Using home remedies such as the Thomas Recipe is dangerous because it includes using prescription drugs for uses other than what they were prescribed for, and using medicines without the supervision of a physician.

Physicians treat diphenoxylate toxicity or overdose in emergency departments. Doctors chemical reduce the amount of diphenoxylate in the body to safe levels, watch for aspiration or dehydration and perform life saving procedures whenever necessary. Patients may then move to an inpatient facility or, if their condition is stable, seek rehabilitative treatment as an outpatient.

Some patients may be able to participate in drug replacement therapy through an outpatient clinic. Methadone, Suboxone and buprenorphine reduce withdrawal symptoms enough so that the individual may continue his activities of daily living. The person will eventually have to wean himself from methadone, Suboxone and buprenorphine by taking successively smaller doses further apart.

Inpatient care for diphenoxylate withdrawal does not trade one drug addiction for another, but usually focuses on chemically reducing the level of opioids in the body while simultaneously addressing the subsequent symptoms of withdrawal. One medication calms anxiety while another reduces nausea and yet another drug to balance adrenaline levels. The benefit of this approach is it reduces overwhelming withdrawal symptoms associated with going cold turkey and does not simply trade one addiction for another as in drug replacement therapy.

Rapid detox is the most humane way to overcome diphenoxylate withdrawal. During rapid detox, board certified anesthesiologists administer anesthesia and sedatives alongside the standard detoxification and anti-withdrawal drugs. The patient remains comfortable in a medically induced "twilight sleep" during the worst phases of withdrawal. She awakens after treatment, unaware of the unpleasant symptoms associated with withdrawal. Rapid detox dramatically reduces the detoxification and withdrawal period from a few days to a few hours. Rapid detox also helps patients avoid the demoralizing experience of suffering through diphenoxylate withdrawal, improving their mindset for further recovery. Patients typically stay in the hospital for three to four days.

After withdrawal, individuals can reduce their risk for returning to dependence on drugs by participating in rehabilitation. Successful rehabilitation includes behavioral therapy, individual and group counseling and possibly family counseling. Staff members with specialized skills supervise clients as they transition to a new, drug-free life.